Funnel Cloud, Pembina
- When
- July 17, 11:00 AM CST
- Where
- Pembina County, 2.27 mi SSE of Pittsburg
- Reported by
- Social Media
- Coordinates
- 48.600, -97.150
During the late morning and early afternoon hours of July 17th, several funnel clouds were reported. Then, during the late afternoon and early evening hours, thunderstorms flared up along a frontal boundary that extended from southeast North Dakota southwest into a low over central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
During the late morning and early afternoon hours of July 17th, several funnel clouds were reported. Then, during the late afternoon and early evening hours, thunderstorms flared up along a frontal boundary that extended from southeast North Dakota southwest into a low over central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 17, 8:47 AM CST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 947 AM CDT FRI JUL 17 2015 .UPDATE... ISSUED AT 945 AM CDT FRI JUL 17 2015 NO MAJOR CHANGES NEEDED THIS MORNING. A BAND OF SHOWERS AND STORMS CONTINUES TO PUSH EAST INTO THE DEVILS LAKE BASIN. EXPECT THE MAIN SEVERE THREAT TO BEGIN AFTER 19Z AFTER HEATING HAS WARMED THE BOUNDARY LAYER SUFFICIENTLY...AND WE WILL LIKELY HAVE SOME SEVERE STORMS THIS AFTERNOON/EVENING. THE HRRR INDICATED THE BEST THREAT IN THE SOUTH WHERE INSTABILITY/SHEAR COMBINATION WILL OVERLAP THE MOST. && .SHORT TERM...(TODAY THROUGH SATURDAY) ISSUED AT 355 AM CDT FRI JUL 17 2015 LULL IN ACTIVITY ACROSS THE FA THIS MORNING. FAIR SKIES AND LIGHT AND VARIABLE WINDS HAVE ALLOWED FOR PATCHY DENSE FOG FORMATION ACROSS MANY RECENTLY WETTED AREAS...ESPECIALLY ALONG AND EAST OF THE RRV. THIS SHOULD BURN OFF QUICKLY AFTER SUNRISE. A DEEPENING CLOSED H5 LOW PRESSURE SYSTEM OVER SOUTHERN SASK SHOULD MAKE FOR SOME ACTIVE CONVECTIVE WEATHER ACROSS THE REGION LATER TODAY. ONE UPPER LEVEL DISTURBANCE IS PRESENTLY MOVING FROM THE BASE OF THE LOW PRESSURE TROF...IN EASTERN MT...AND IS PRESSING INTO WESTERN ND. THAT DISTURBANCE SHOULD CONTINUE ACROSS EASTERN ND THROUGH LATE AFTERNOON AND NORTHERN MN THROUGH THE EARLY EVENING. WITH THAT...WIDESPREAD CLOUD COVER...RAIN SHOWERS AND SCATTERED THUNDERSTORMS...WITH ISOLATED STRONG TO SEVERE STORMS...ARE EXPECTED TO DEVELOP INTO EASTERN ND MIDDAY AND ACROSS NORTHWEST MN THROUGH THE AFTERNOON...ESPECIALLY ALONG AND NORTH OF HIGHWAY 200. MEANWHILE...SOUTHEASTERN ND AND ADJACENT PORTIONS OF NORTHWEST AND WEST CENTRAL MN...ESPECIALLY SOUTH OF HWY 200...CAN EXPECT A BIT MORE SUNSHINE AND DAYTIME HEATING TO OCCUR. THIS SHOULD INTENSIFY A SFC LOW PRESSURE TROF DEVELOPING ACROSS THAT AREA AND PROVIDE A FOCUS FOR MORE WIDESPREAD STRONG TO SEVERE THUNDERSTORMS FROM MIDAFTERNOON INTO EARLY EVENING. INCREASING DEEP LAYER SHEAR LATE SATURDAY AFTERNOON SHOULD BECOME FAVORABLE TO LARGE HAIL AND DAMAGING WINDS AS A MAIN THREAT...WHILE ISOLATED TORNADOES ARE ALSO CONSIDERED POSSIBLE. FRIDAY NIGHT AND SATURDAY...RESIDUAL THUNDERSTORM ACTIVITY SHOULD PUSH OFF ACROSS NORTHERN MN DURING THE LATE NIGHT PERIOD AND ALLOW FOR MORE SETTLED WEATHER INTO SATURDAY. THE UPPER LEVEL LOW PRESSURE SYSTEM IS EXPECTED TO TRACK ACROSS SOUTHERN MANITOBA ON SATURDAY... SO ITS PROXIMITY SHOULD PRODUCE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ALONG NORTHERN TIER COUNTIES THROUGH SATURDAY AFTERNOON. .LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY) ISSUED AT 355 AM CDT FRI JUL 17 2015 SATURDAY NIGHT AND SUNDAY...LOOKS MAINLY DRY AND MILD...WITH TEMPERATURES RUNNING VERY NEAR SEASONAL NORMALS. CONSENSUS MODELS HAVE H5 TROF SHIFTED EAST OF THE FA WITH A WEAK H5 SHORTWAVE RIDGE ACROSS THE AREA EARLY ON SUNDAY ...WITH UPR FLOW PATTERN OUT OF WEST NORTHWEST. NAM HAS A SHORTWAVE TROF KICKING ACROSS CENTRAL AND SOUTHERN MANITOBA LATE ON SUNDAY...BUT FOR NOW HAS KEPT THE RED RIVE BASIN DRY. MONDAY-THURSDAY...THIS PERIOD SHOULD START OUT ON A RATHER QUIET NOTE UNDER WEST NORTHWEST FLOW ALOFT. A SFC FRONT IS FORECAST TO DROP SOUTH MONDAY WITH AN UPPER WAVE PASSING TO THE NORTH. A FEW THUNDERSTORMS COULD ACCOMPANY THE FRONT...DEPENDING ON TIMING. HIGH PRESSURE AND SEASONABLE TEMPS ARE THEN EXPECTED FOR TUESDAY. MODELS INDICATE A TRANSITION BACK TO A MORE ACTIVE ZONAL FLOW PATTERN BY THE MID AND LATTER PORTION OF THE NEXT WEEK...WITH CHANCES FOR CONVECTION EXPECTED TO INCREASE BY SOMETIME AROUND WED/THUR. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING) ISSUED AT 655 AM CDT FRI JUL 17 2015 PATCHY FOG EXPECTED TO AFFECT PORTIONS OF THE FA THROUGH 13Z...WITH FOG DISSIPATING RAPIDLY THEREAFTER. INCREASING MID AND LOWER LEVEL MOISTURE EXPECTED THROUGH THE LATE FORENOON INTO THE DEVILS LAKE BASIN... WITH SCT THUNDERSTORMS EXPECTED THERE MIDDAY. STRING TO SEVERE TSTM ACTIVITY WILL OVERSPREAD EASTERN ND THROUGH EARLY AFTERNOON AND LEAN INTO NORTHWEST AND WEST CENTRAL MN BY LATE AFTERNOON. ACTIVITY WILL DECREASE FROM THE WEST FROM EARLY INTO LATE EVENING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...DK SHORT TERM...GUST LONG TERM...GUST/MAKOWSKI AVIATION...GUST
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 704 AM CDT FRI JUL 17 2015 MNZ004>009-013-014-016-017-NDZ006>008-014>016-024-026-054-181215- KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL- NORTH BELTRAMI-PENNINGTON-RED LAKE-NORTH CLEARWATER- SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH COUNTY-EDDY-NELSON-WESTERN WALSH COUNTY- 704 AM CDT FRI JUL 17 2015 ...THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEASTERN NORTH DAKOTA...AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS FROM 2 PM THROUGH 9 PM IN NORTHEASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS WITH AN ISOLATED TORNADO POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE NEAR ANY STORM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MNZ001>003-015-022>024-027>032-040-NDZ027>030-038-039-049-052-053- 181215- WEST POLK-NORMAN-CLAY-EAST POLK-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL- WADENA-GRANT-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM- SARGENT-RICHLAND- 704 AM CDT FRI JUL 17 2015 ...THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN NORTH DAKOTA...AND ADJACENT PORTIONS OF NORTHWEST THROUGH WEST CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS FROM 2 PM THROUGH 9 PM IN SOUTHEASTERN NORTH DAKOTA AND PORTIONS OF NORTHWESTERN THROUGH WESTCENTRAL MINNESOTA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS WITH AN ISOLATED TORNADO POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE NEAR ANY STORM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. GUST
The Fargo/Grand Forks radar (KMVX), 120 km away, was scanning. The volume nearest the first event began at 17:01 UTC.
6 hail, 3 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Multiple reports were received of a funnel cloud near the town of Arndt.
The hail damaged crops and dented several automobiles.
The hail fell at the intersection of 123rd avenue northeast and 21st street southeast.
The hail fell just east of Amenia.
The hail fell at the intersection of 159th avenue southeast and 26th street southeast.
A persistent wall cloud and funnel were observed from Interstate 94.
A few three to five inch diameter tree branches were blown down in a shelterbelt.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580216, 580217, 580218, 580220, 580221, 580223, 580224, 580225, 580226, 580227.